Illegal fentanyl poses risk to campus

An+authentic+lethal+dose+of+fentanyl+is+displayed+on+the+point+of+a+number+two+pencil+for+size+reference.

Courtesy of the Drug Enforcement Administration

An authentic lethal dose of fentanyl is displayed on the point of a number two pencil for size reference.

Gavin Mitten Reporter

Students may receive drugs laced with deadly fentanyl if they buy from non-medical sources.

Fentanyl, a synthetic opioid, can be 100 times stronger than morphine, according to the Drug Enforcement Administration. Only 250 milligrams of morphine, a non-synthetic opioid, is strong enough to cause death, according to ScienceDirect. 

“One of the trends that we’re noticing, that is especially dangerous for college students, is that fentanyl is being laced with counterfeit pills,” said Brian McNeal, a public information officer for the DEA. “A person may think that they are taking an oxycodone, a hydrocodone, an Adderall or a Percocet, but really, it is a pill laced with fentanyl.”

A minuscule amount of fentanyl can be deadly. 

“It only takes about two milligrams of the drug to be fatal,” said Tricia Knoles, a community resource officer for Kent State Police Services.

There are many signs to look for in order to determine if someone is experiencing a fentanyl overdose. 

Symptoms of a fentanyl overdose include very shallow breathing, becoming unconscious, gasping for air and a gurgle or a rattle when breathing, said Michael Lewis, an administrative lieutenant at the Kent Police Department. 

First responders use naloxone (brand name: Narcan) to reverse the effects of fentanyl overdoses. Naloxone can be injected or sprayed up the nose of an overdose victim to help them breathe, according to the National Harm Reduction Coalition.

“For several years, as with all departments in Portage County, our officers carry naloxone and automatic defibrillators in their cruisers if needed,” Knoles said.

If a student is experiencing a fentanyl overdose, 911 should be called immediately. 

“With Narcan being so readily available, it almost makes people more comfortable to experiment with some of these more dangerous drugs,” Lewis said. “They think that whatever Narcan they receive is automatically going to bring them back, and that’s not the case.”

There has been an increase in fentanyl overdoses nationwide in the past year. 

“The CDC released its overdose numbers and last year there were over 100,000 overdose deaths,” McNeal said. “Between 60 percent and 70 percent of those were directly attributed to opioids, and a great percentage of those fentanyl, so it is a leading cause of overdose deaths.”

The large number of fentanyl overdoses nationwide can be attributed to an abundance of fentanyl trafficking. In Ohio alone, a dangerous amount of fentanyl was seized last year. 

“The DEA seized over 90 kilograms of fentanyl in Ohio in 2021,” McNeal said. “If you consider that two milligrams can be a lethal dosage, that is probably enough fentanyl to provide a lethal dosage to the entire state.”

Fentanyl is not new to the Kent Police Department. 

“Initially, when we were coming across fentanyl and carfentanyl (a synthetic fentanyl derivate), it was usually mixed with heroin,” Lewis said. “We are starting to see mixtures of fentanyl not only with heroin but mixed in with cocaine.”

Illicit fentanyl is cheap to produce because it doesn’t require a growing season, McNeal said. 

“With fentanyl, you just need a lab and the chemicals, so you could pump this out 24 hours a day, seven days a week,” McNeal said. “You’ve got this massive amount of fentanyl that is cheap to produce, then you can cut it with methamphetamine, heroin, cocaine, making your supply stretch, thus making more money.”

Gavin Mitten is a reporter. Contact him at [email protected]